Washington, 2012

Heavy Snow in Washington, December 15 to 18, 2012

December 15 to 18, 2012 · NWS SEW · 3 events in 3 counties and zones

A strong Pacific frontal system brought a prolonged period of widespread heavy snow to the Olympics and Cascade Mountains. A tow truck driver was killed when a car slid out of control on a snowy road near Snoqualmie Pass.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

A strong Pacific frontal system brought a prolonged period of widespread heavy snow to the Olympics and Cascade Mountains. A tow truck driver was killed when a car slid out of control on a snowy road near Snoqualmie Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Dec 15, 6:09 AM PST, 1 hour 51 minutes earlier.

Area forecast discussion, Dec 15, 6:09 AM PST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SEATTLE WA
609 AM PST SAT DEC 15 2012

CORRECTED TYPO IN THE SYNOPSIS.

.SYNOPSIS...A STRONG PACIFIC STORM WILL BRING GUSTY WINDS TO THE
AREA TODAY AS WELL AS RAIN AND MOUNTAIN SNOW. AN EVEN STRONGER
SYSTEM WILL IMPACT THE REGION SUNDAY NIGHT AND MONDAY FOR THE
POSSIBILITY OF HIGH WINDS OVER THE COAST AND NORTH INTERIOR AS WELL
AS HEAVY SNOW IN THE MOUNTAINS. A COLDER AIR MASS WILL FOLLOW THIS
SYSTEM MONDAY NIGHT...WITH SNOW LEVELS PREDICTED TO PLUMMET TO NEAR
SEA LEVEL BY TUESDAY MORNING.

&&

.SHORT TERM...
THE AIR MASS WAS A BIT CHILLY OVER THE CWA THIS MORNING...ESPECIALLY
OVER THE INTERIOR. DO NOT BE SURPRISED TO SEE A RAIN AND SNOW MIX OR
WET SNOW THIS MORNING ON THE LOWLANDS /ESPECIALLY IN THE INTERIOR/
THIS MORNING BEFORE THE PRECIP CHANGES OVER TO RAIN. WILL NEED TO
KEEP AN EYE ON THE EAST PUGET SOUND LOWLANDS AND THE HOOD CANAL AS
THERE COULD BE SOME LIGHT ACCUMULATION ON THE ROADS. RIGHT NOW...
THINKING THAT IF THE SNOW STICKS TO THE ROADS...IT WILL BE BRIEF AND
AMOUNT TO A DUSTING AT BEST. MOST OF THE ACCUMULATION SHOULD BE ON
THE GRASS OR DIRT SURFACES.

MEANWHILE...PRECIP WAS OVERSPREADING THE CWA FROM THE WEST AT THIS
TIME AHEAD OF A VIGOROUS UPPER TROF AND ASSOCIATED OCCLUDED FRONT.
THIS SYSTEM WILL SWEEP ACROSS THE AREA TODAY FOR WINDY CONDITIONS
AND A BRIEF PERIOD OF LOCALLY HEAVY SNOW IN THE MOUNTAINS. AT THIS
TIME...THINKING IS THAT WIND SPEEDS WILL STAY BELOW ADVISORY
CRITERIA BUT WILL NEED TO KEEP AN EYE ON THE ADMIRALTY INLET AREA
WHERE SPEEDS COULD REACH LOW END ADVISORY CRITERIA.

ANOTHER VIGOROUS UPPER LOW AND ASSOCIATED FRONTAL SYSTEM WILL RACE
TOWARD THE REGION DURING THE DAY SUNDAY FOR AN UPSWING IN PRECIP AS
WELL AS A TIGHTENING OF THE EASTERLY PRES GRADIENT. ONCE AGAIN THE
SNOW LEVELS WILL BE RELATIVELY LOW...SO THERE COULD BE A MIX OF RAIN
AND SNOW ON PARTS OF THE LOWLANDS SUNDAY MORNING.

THERE CONTINUED TO BE SOME DIFFERENCES IN THE MODELS CONCERNING THE
SUNDAY NIGHT/MON SYSTEM...PARTICULARLY IN REGARDS TO THE TRACK OF
THE SURFACE LOW. THE ECMWF SOLUTION WAS THE FARTHEST SOUTH BUT IT
WAS FARTHER NORTH THAN ITS PREVIOUS RUN. AT ANY RATE...LOOK FOR
STRONG GUSTY WINDS TO DEVELOP OVER THE COAST AND NORTH INTERIOR
SUNDAY NIGHT OR EARLY MON AHEAD OF THE OCCLUDED FRONT. IT WILL ALSO
BECOME WINDY NEARLY EVERYWHERE ELSE. THE PRESSURE GRADIENT WILL
REMAIN STRONG DURING THE DAY MON FOR CONTINUED WINDY CONDITIONS.

LOOK FOR HEAVY SNOW LATE SUNDAY THROUGH MON IN THE MOUNTAINS...WITH
UP TO 3 FEET OF NEW SNOW NOT OUTSIDE THE REALM OF POSSIBILITY.

.LONG TERM...
THE SNOW LEVELS WILL PLUMMET TO NEAR SEA LEVEL BY TUE MORNING...SO
ANY PRECIP THAT FALLS ON THE LOWLANDS WILL MOST LIKELY BE IN THE
FORM OF SNOW OR...AT LEAST...A RAIN AND SNOW MIX BY TUE MORNING. A
CHILLY AIR MASS WILL BE IN PLACE DURING THE DAY TUE FOR A CHANCE OF
RAIN OR SNOW SHOWERS...ESPECIALLY IN THE MOUNTAINS. LESS SNOWFALL IS
NOW ANTICIPATED IN THE MOUNTAINS ON TUE AS THE REGION WILL BE UNDER
A WEAK UPPER TROF WITH NO MAJOR LIFTING MECHANISMS TO MAINTAIN
PROLONGED HEAVY SNOW IN THE MOUNTAINS. ALSO...OROGRAPHIC FORCING
WILL SIGNIFICANTLY DIMINISH.

THERE IS NOT MUCH BREAK IN PRECIPITATION UNTIL THE NEXT SYSTEM
ARRIVES. THE GFS IS A LITTLE QUICKER THAN THE ECMWF BUT BOTH MODELS
SHOW RAIN TO SPREAD INTO THE AREA ON WEDNESDAY. SNOW LEVELS WILL
STILL MOSTLY REMAIN BELOW 3000 FEET SO MORE ACCUMULATION IS LIKELY
IN THE PASSES. A COUPLE MORE SHORT WAVES ARE EXPECTED TO RIPPLE
ACROSS MID WEEK PRODUCING SHOWERS AND SOME MOUNTAIN SNOW AT TIMES.

THE PATTERN MAY BEGIN TO CHANGE TOWARD THURSDAY/FRIDAY AS STRONG
RIDGING DEVELOPS OVER THE ROCKIES. THIS KEEPS A BROAD UPPER TROUGH
STALLED OFFSHORE AND PUTS THE PAC NW UNDER S/SWLY FLOW ALOFT. IF
THIS PATTERN DEVELOPS...MILDER AIR WILL MOVE INTO THE AREA WITH
HIGHER SNOW LEVELS. THE BULK OF RAIN MAY STAY OFFSHORE OR PERHAPS
BRUSH THE AREA AT TIMES. KEPT CHANCE POPS FOR THE INTERIOR AND
LIKELY FOR FAR WRN AREAS TOWARD THE COAST. MERCER/05

&&

.HYDROLOGY...
FLOODING IS NOT EXPECTED ON AREA RIVERS THROUGH THE END OF NEXT WEEK.

&&

.AVIATION...INCREASING OFFSHORE GRADIENTS ALONG WITH INCREASING HIGH
AND MID LEVEL MOISTURE ASSOCIATED WITH AN APPROACHING FRONT HAVE
MANAGED TO SCATTER OUT MOST OF THE IFR/MVFR CEILINGS FROM EARLIER
OVERNIGHT. THE FRONT WILL MOVE THROUGH WESTERN WA TODAY...REACHING
THE COAST MIDDAY AND PUSHING INTO THE CASCADES NEAR 00Z. MVFR
CEILINGS WILL DEVELOP BY LATE MORNING AS RAIN SPREADS ACROSS THE
REGION.

KSEA...MAINLY VFR THROUGH 14Z...THEN CEILINGS LOWERING TO MVFR AS
RAIN ARRIVES. POST-FRONTAL ONSHORE GRADIENT WILL BRING GUSTY
SOUTH-SOUTHWEST WIND 15 TO 25 KT NEAR 00Z.

&&

.MARINE...A SEASONABLY STRONG FRONT WILL MOVE THROUGH WESTERN WA
TODAY WITH S-SE GALES EXPECTED COASTAL WATERS...ENTRANCES TO THE
STRAIT...AND NORTHERN WATERS. STRONG ONSHORE FLOW WILL EASE
OVERNIGHT TONIGHT. THERE WILL BE ANOTHER BREAK BETWEEN SYSTEMS
SUNDAY MORNING. A RATHER STRONG FRONTAL SYSTEM WILL REACH THE AREA
SUNDAY EVENING. SEVERAL FORECAST MODELS SHOW A SURFACE LOW AROUND
975 MILLIBARS REACHING THE SOUTH END OF VANCOUVER ISLAND LATE SUNDAY
NIGHT OR EARLY MONDAY MORNING.

THOUGH THERE IS STILL SOME DISAGREEMENT WITH THE EXACT PLACEMENT OF
THE SURFACE LOW...MONDAY SHOULD BE A WINDY DAY WITH FULL GALES MOST
WATERS AND STORM FORCE WINDS POSSIBLE COAST AND STRAIT. THERE COULD
BE A SIGNIFICANT WESTERLY PUSH DOWN THE STRAIT ON MONDAY MORNING AS
SOME GUIDANCE SHOWS A 7 TO 8 MILLIBAR UIL/BLI GRADIENT. PUGET SOUND
COULD BE QUITE WINDY AS WELL WITH THE 00Z GFS SUGGESTING A PDX/BLI
GRADIENT NEAR 16MB 18Z MONDAY.

THE MORNING TIDES ARE HIGH OVER THE WEEKEND ACROSS THE INLAND
WATERS...BUT THERE PROBABLY WONT BE MUCH TIDAL ANOMALY UNTIL MONDAY.
WITH THE DEEP LOW MONDAY MORNING TIDAL OVERFLOW IS LIKELY DURING
HIGH TIDE. A COASTAL FLOOD WATCH IS LIKELY TO GO UP IF MODELS KEEP
THE SAME TREND. HIGH COASTAL SURF IS ALSO LIKELY MONDAY WITH SOME
WAVE GUIDANCE SHOWING 30 FOOT SEAS ENTERING THE COASTAL
WATERS...MAINLY SOUTH PORTION. 27

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WINTER WEATHER ADVISORY IN EFFECT FOR THE OLYMPICS AND CASCADES
     UNTIL NOON SUNDAY.

PZ...GALE WARNINGS ARE IN EFFECT FOR THE COASTAL WATERS...ENTRANCES
     TO THE STRAIT OF JUAN DE FUCA...AND NORTHERN INLAND WATERS.

     SMALL CRAFT ADVISORY IN EFFECT FOR THE REMAINING WATERS UNTIL
     MIDNIGHT TONIGHT.

     SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR CONDITIONS
     FROM NOON TODAY TIL MIDNIGHT.

&&

WWW.WEATHER.GOV/SEATTLE

FOR THE GRAPHICAL AFD...VISIT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

In the hours before

Special weather statement, Dec 15, 6:59 AM PST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
659 AM PST SAT DEC 15 2012

WAZ001-503>519-152300-
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR-
EAST PUGET SOUND LOWLANDS-WESTERN SKAGIT COUNTY-
EVERETT AND VICINITY-SEATTLE/BREMERTON AREA-TACOMA AREA-
ADMIRALTY INLET AREA-HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA-
OLYMPICS-EASTERN STRAIT OF JUAN DE FUCA-
WESTERN STRAIT OF JUAN DE FUCA-NORTH COAST-CENTRAL COAST-
WEST SLOPES NORTHERN CASCADES AND PASSES-
WEST SLOPES CENTRAL CASCADES AND PASSES-
659 AM PST SAT DEC 15 2012

...HIGH WINDS...HEAVY MOUNTAIN SNOW...AND COASTAL FLOODING ARE
POSSIBLE IN WESTERN WASHINGTON SUNDAY NIGHT AND MONDAY...

A STRONG PACIFIC STORM WILL IMPACT THE REGION LATE SUNDAY THROUGH
MONDAY. THIS SYSTEM HAS THE POTENTIAL TO PRODUCE DAMAGING WINDS ON
THE COAST SUNDAY NIGHT AND NORTH INTERIOR EARLY MONDAY. ELSEWHERE...
IT WILL ALSO BECOME WINDY WITH GUSTS TO 50 MPH POSSIBLE.

LARGE SWELLS OF 20 FEET OR HIGHER ARE PREDICTED FOR MONDAY...AND
THIS COULD LEAD TO COASTAL FLOODING...ESPECIALLY IF THE LARGE
OCEAN WAVES OCCUR DURING THE TIME OF ASTRONOMICAL HIGH TIDE.

THE MOUNTAINS COULD RECEIVE ANOTHER 1 TO 3 FEET OF SNOW BY LATE
IN THE DAY MONDAY FROM THIS UPCOMING SYSTEM...ON TOP OF THE 10 TO
16 INCHES BEING PREDICTED BY MIDDAY SUNDAY.

MONITOR THE LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE OR
YOUR LOCAL MEDIA ON THIS UPCOMING STORM.

WWW.WEATHER.GOV/SEATTLE

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, West Slopes Northern Cascades and Passes

When
December 15, 8:00 AM PST to December 18, 4:00 AM PST
Where
West Slopes Northern Cascades and Passes forecast zone
Reported by
Park/Forest Service

USFS NWAC station at Mt Baker recorded 25 inches of snow during 24 hours ending 7 am Dec 16, with a storm total of 62 inches during a 68-hour period.|USFS NWAC station at Stevens Pass recorded 23 inches of snow during 24 hours ending 2 pm Dec 17.

Heavy Snow, West Slopes Central Cascades and Passes

When
December 15, 12:00 PM PST to December 17, 3:00 PM PST
Where
West Slopes Central Cascades and Passes forecast zone
Deaths
0 direct, 1 indirect
Reported by
Park/Forest Service

USFS NWAC station at Stevens Pass recorded 23 inches of snow during 24 hours ending 2 pm Dec 17.|USFS NWAC station at Alpental recorded 12 inches of snow during 12 hours ending 4 am Dec 17.|USFS NWAC station at Paradise recorded 22 inches of snow during 24 hours ending 2 am Dec 17, with a storm total of 33 inches during a 51-hour period.|A tow truck driver was killed when a car slid out of control on a snowy road near Snoqualmie Pass.

Heavy Snow, Olympics

When
December 16, 12:00 PM PST to December 17, 12:00 PM PST
Where
Olympics forecast zone
Reported by
Park/Forest Service

USFS NWAC station at Hurricane Ridge recorded 20 inches of snow during 24 hours ending noon Dec 17.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Snow, West Slopes Central Cascades and Passes2012-12-16MaleVehicle/Towed TrailerIndirect

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424961, 424964, 424957.